Mixing Antibiotics

by Chris
(Salisbury, Md)

Will it harm a sick bird who's been fluffing up and sleeping most of the time and has been taking cephalexin to switch to baytril? My zebra finch was improving with injections of cephalexin & vitamin B12 and then I ran out of cephalexin & the vet who prescribed it had no appointments available so I went to another avain vet who injected the bird with ivermectin for parasites and then prescribed and injected her with baytril. I made it clear that the finch was taking cephalexin previously. 2 days later my bird was dead. Could switching from cephalexin to baytril have caused my bird's death?

Comments for Mixing Antibiotics

Click here to add your own comments

Feb 12, 2012
Bird died after injection
by: The Avian Vet

It is really not that simple. Injecting baytril into a small bird could be a problem because the baytril can cause pain and necrosis of muscle tissue. The ivermectin may or may not have played a role. I do not see parasites in pet birds, but I do use ivermectin for external parasites and for internal and external parasites in other species such as raptors, waterfowl, and Galliformes.

If your bird was responding to the first antibiotic, then the cephalexin was killing the bacteria. The problem may have been that the bacteria was not susceptible to baytril or may even be resistant. So stopping the cephalexin could have given the bacteria a chance to grow and continue causing infection; and giving the baytril did not kill the bacteria. These are differentials. The only way to know this is to have done a culture sensitivity prior to start of treatment.

Dr B

Click here to add your own comments